Michigan, 2007Lake-Effect Snow in Michigan, February 17 to 18, 2007
February 17 to 18, 2007 · NWS MQT · 3 events in 3 counties and zones
Colder air in the wake of a low pressure trough helped intensify lake effect snow showers over Alger and Schoolcraft Counties on the 17th and 18th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Colder air in the wake of a low pressure trough helped intensify lake effect snow showers over Alger and Schoolcraft Counties on the 17th and 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 17, 5:45 AM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Feb 17, 5:45 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
545 AM EST SAT FEB 17 2007
.DISCUSSION...
UPR AIR/LATEST RUC ANALYSIS SHOWS A NRLY FLOW INTO THE UPR GREAT
LAKES BETWEEN A RIDGE OVER THE WEST COAST AND A BROAD TROF
ENVELOPING MUCH OF THE ERN 2/3RDS OF NOAM. ONE SHORTWAVE WAS MOVING
ACROSS INTO LAKE SUPERIOR ATTM WHILE ANOTHER SHORTWAVE WAS
POSITIONED UPSTREAM OVER NRN SASKATCHEWAN.
SHORTWAVE MOVING ACROSS THE UPR GREAT LAKES HELPING TO DRIVE ARCTIC
AIR ACROSS LAKE SUPERIOR EARLY THIS MORNING. WITH ARRIVAL OF -18C
850 MB TEMPS...WIND PARALLEL MULTI-BAND LES STARTING TO TAKE SHAPE
OVER ERN LAKE SUPERIOR AND EASTERN HALF OF UPR MI WITHIN PAST HR OR
TWO. EXPECT HEAVIEST LES BANDS TO SET UP TODAY OVER ERN ALGER...NRN
SCHOOLCRAFT AND WRN LUCE COUNTIES WHERE 00Z RUC AND 06Z NAM
INDICATES BEST LOW-LEVEL CONVERGENCE IN NNW FLOW. LES WARNINGS FOR
ALGER AND NRN SCHOOLCRAFT STILL LOOK ON TRACK. DECIDED TO INCLUDE
SRN SCHOOLCRAFT ALONG WITH LUCE FOR LES ADVISORIES. WITH 850 MB
TEMPS FALLING TO AROUND -20C AND INVERSION HGTS AROUND 5KFT THROUGH
MUCH OF DAY WOULD EXPECT ACCUMULATIONS OF 3 TO LOCALLY 7 INCHES OVER
ALGER-NRN SCHOOLCRAFT AND 2 TO 5 INCHES OVER LUCE AND SRN
SCHOOLCRAFT COUNTIES.
WOULD EXPECT HEAVIEST LES TO OCCUR TONIGHT AS NEXT CLIPPER SHORTWAVE
DIVES SOUTH ACROSS AREA AND PROVIDES OPPORTUNITY FOR LES
ENHANCEMENT. GFS/NAM/WRF-ARW FCST SOUNDINGS ALL CONSISTENT IN
SHOWING INVERSION HEIGHTS RISING FROM AROUND 5KFT TO 7-8KFT IN
RESPONSE TO SHORTWAVE. INCREASING LAND BREEZE COMPONENT TO WIND OFF
ONTARIO SHOULD FOCUS MORE INTENSE LES BANDS MAINLY W OF LUCE COUNTY
BY LATE TONIGHT SO WILL KEEP ENDING TIME FOR ADVISORY THERE AT 1 AM
SUN. LOW-LEVEL CONVERGENCE WILL BECOME MAXIMIZED OVER ALGER AND NRN
SCHOOLRAFT COUNTIES AS MODEL SNDGS INDICATE OMEGA FROM SHORTWAVE
WILL INTERSECT FAVORABLE DENDRITIC SNOW GROWTH TEMPS. GIVEN
FAVORABLE CONDITIONS...WOULD EXPECT SOME LOCATIONS OVER ERN ALGER
AND NRN SCHOOLCRAFT COUNTIES TO SEE UP TO 8 INCHES OF SNOW
ACCUMULATION TONIGHT. ALSO EXPECT INTENSE LES BANDS COULD REACH INTO
SRN SCHOOCLRAFT MAINLY ALONG HIGHWAY M-77 FROM GERMFASK TO BLANEY
PARK AND DROP ADVISORY AMTS THERE. EXTENSIVE ICE COVER OVER WRN LAKE
SUPERIOR SHOULD EFFECTIVE LIMIT FETCH FOR WRN COUNTIES LIMITING
ACCUMS TO JUST A FEW INCHES THERE. GOGEBIC COUNTY WILL LIKELY BE
MOST IMPACTED BY ICE COVER...EFFECTIVELY SHUTTING DOWN LES THROUGH
MUCH OF THE EVENT.
LES WILL BEGIN TO WIND DOWN FROM W TO E SUN AS SFC HIGH PRES RIDGE
APPROACHES...INVERSION HEIGHTS FALL TO 3-5KFT...AND DRIER AIR
ARRIVES.
PATTERN CHANGE OCCURS EARLY NEXT WEEK AS FLOW BECOMES
ZONAL...BLOCKING ARCTIC AIR TO NORTH AND SPREADING PACIFIC AIR
ACROSS THE CONUS. A PACIFIC SHORTWAVE MOVING ALONG THE U.S./CANADA
BORDER MON/TUE WILL INITIATE A WAA PATTERN ACROSS THE UPR GREAT
LAKES SUN NIGHT INTO MON...BUT NOT BEFORE A SFC HIGH PRES RIDGE
SLIDES ACROSS UPPER MI SUN EVENING. THIS RIDGE WILL BRING AN END TO
LES OVER THE NE FCST SUN EVENING...AND MAY ALLOW TEMPS TO PLUMMET
EARLY AS WINDS DROP UNDER THE RDG AXIS. MIN TEMP FCST WILL BE A
CHALLENGE SUN NIGHT AS RETURN FLOW QUICKLY DEVELOPS QUICKLY BEHIND
RIDGE AND MID/HIGH CLOUDS INCREASE IN DEVELOPING STRONG
WAA/ISENTROPIC ASCENT PATTERN. MIN TEMPS MAY FALL NEAR 0F OVER
INTERIOR PORTIONS OF CENTRAL AND ERN FCST AREA WHERE WINDOW OF IDEAL
RADIATIONAL COOLING CONDITIONS WILL BE LONGER. SOME LIGHT SNOW WILL
PROBABLY DEVELOP IN THE STRONG WAA/ISENTROPIC ASCENT...BUT GIVEN
MORE NORTHERLY TRACK OF SFC LOW AS PROGGED BY MODELS...BEST
MOISTENING AND LIFT MAY STAY NORTH OF FCST AREA. WILL KEEP CHC POPS
IN FOR FAR NRN AND ERN COUNTIES LATE SUN NIGHT INTO MON BUT HAVE
TRIMMED POPS TO SLIGHT CHC ALONG THE WI BDR.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
LAKE EFFECT SNOW WARNING THROUGH 7 PM EST SUN FOR MIZ006-085.
LAKE EFFECT SNOW ADVISORY THROUGH 1 AM EST SUN FOR MIZ007.
LAKE EFFECT SNOW ADVISORY THROUGH 1 PM EST SUN FOR MIZ014.
HEAVY FREEZING SPRAY WARNING EAST HALF OF LAKE SUPERIOR.
&&
VOSS
Hazardous weather outlook, Feb 17, 6:10 AM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
610 AM EST SAT FEB 17 2007
MIZ001>005-009>013-084-181300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-GOGEBIC-
IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN HOUGHTON-
610 AM EST SAT FEB 17 2007 /510 AM CST SAT FEB 17 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MIZ006-085-181300-
ALGER-NORTHERN SCHOOLCRAFT-
610 AM EST SAT FEB 17 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO CONTINUE THROUGH TONIGHT.
THE SNOW MAY BE HEAVY AT TIMES TONIGHT...ESPECIALLY BETWEEN
MUNISING AND SENEY. SEE THE LATEST WINTER WEATHER STATEMENT FOR
MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
EXPECT LAKE EFFECT SNOW SHOWERS TO BEGIN DIMINISHING LATE SUNDAY.
ADDITIONAL SIGNIFICANT ACCUMULATIONS ARE POSSIBLE...ESPECIALLY
EAST OF MUNISING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MIZ007-014-181300-
LUCE-SOUTHERN SCHOOLCRAFT-
610 AM EST SAT FEB 17 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO CONTINUE THROUGH
TONIGHT...WITH THE GREATEST ACCUMULATIONS WEST OF NEWBERRY AND
ALONG M-77 NORTH OF GULLIVER. SEE THE LATEST WINTER WEATHER
STATEMENT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LOOK FOR LAKE EFFECT SNOW SHOWERS TO DIMINISH ALONG M-77 SUNDAY
MORNING...THEN ACROSS LUCE COUNTY SUNDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LSZ221-241>248-263-264-181300-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
610 AM EST SAT FEB 17 2007 /510 AM CST SAT FEB 17 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
HEAVY FREEZING SPRAY IS EXPECTED ON THE EAST HALF OF LAKE SUPERIOR
TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HEAVY FREEZING SPRAY WILL CONTINUE THROUGH SUNDAY ON THE EAST HALF
OF LAKE SUPERIOR.
GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE ON THE EAST HALF OF
LAKE SUPERIOR ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ221-248-262-181300-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
610 AM EST SAT FEB 17 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
AJ
Lake-Effect Snow, Alger
- When
- February 17, 7:00 AM EST to February 18, 7:00 AM EST
- Where
- Alger forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Twelve inches of snowfall was reported in 24 hours by an observer at Au Train.
Lake-Effect Snow, Northern Schoolcraft
- When
- February 17, 7:00 AM EST to February 18, 7:00 AM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Twelve inches of snowfall was reported in 24 hours over rural northern Schoolcraft County.
Lake-Effect Snow, Southern Schoolcraft
- When
- February 17, 11:00 AM EST to February 18, 11:00 AM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Twelve inches of snowfall was reported in 24 hours by an observer at Smith Lake, located 10 miles north of Manistique along Highway M-94.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, February 17 to 18, 20073 deaths · 3 events
- Rip Current in American Samoa, February 17 to 18, 20073 deaths · 1 event
- Frost and Freeze in Florida, February 17 to 19, 2007$50 million · 10 events
- Avalanche in Idaho, February 17, 20071 death · 1 event
- Winter Weather in Missouri, February 17, 20072 injured · 2 events
- Winter Weather in Illinois, February 17, 200716 events
- Winter Weather in Kentucky, February 17, 200713 events
- Winter Weather in Kentucky, February 17, 200710 events
- Winter Weather in North Carolina, February 17 to 18, 20077 events
- Winter Weather in Indiana, February 17, 20076 events
- Heavy Snow in West Virginia, February 17 to 18, 20073 events
- Heavy Snow in North Carolina, February 17 to 18, 20073 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16467, 16468, 16469.